Tennessee, 2013Flash Flooding in Tennessee, August 9, 2013
August 9, 2013 · NWS MRX · 3 events in 1 county or zone
With high pressure over the deep Southeast, a Gulf moisture plume with precipitable water near 2 inches was over east Tennessee. An outflow boundary was draped over the area, and convection was initiating over higher terrain of the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With high pressure over the deep Southeast, a Gulf moisture plume with precipitable water near 2 inches was over east Tennessee. An outflow boundary was draped over the area, and convection was initiating over higher terrain of the Cumberland Plateau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 9, 1:01 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 1:01 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT FRI AUG 9 2013
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...A FEW AREAS OF CONVECTION
TRYING TO GET ORGANIZED THIS AFTERNOON...OVER SRN MIDDLE TN INTO NW AL
THE CENTRAL AND NE PARTS OF THE CUMBERLAND PLATEAU...AND OVER SW NC
EAST TO GSP. FIRST AREAS APPEAR TO BE ASSOCIATED WITH AN EARLIER
OUTFLOW BOUNDARY...AND THE LAST AREA MOST LIKELY DUE TO OROGRAPHIC
LIFT OR CONVERGENCE. WHAT EVOLVES FOR THE REMAINDER OF THE
AFTERNOON AND OVERNIGHT IS STILL CHALLENGING...GIVEN THE WEAK
FRONTAL BOUNDARY STILL WELL TO OUR N-NW. LIKELY SHOWERS AND
SCATTERED STORMS STILL LOOKS LIKE A GOOD START...AND QUITE CLOSE TO
OR JUST ABOVE GFS MOS POPS FOR TONIGHT.
AIRMASS HAS BECOME MODERATELY UNSTABLE ACROSS THE FORECAST AREA...
ESPECIALLY WRN AREAS. HIGHLY MOIST AIRMASS AND WETTER THAN NORMAL
GROUNDS FOR EARLY AUGUST SUGGEST A FLOOD CONCERN. HOWEVER...STORM
MOTION IS MUCH FASTER THAN YESTERDAY (ENE AT 20 TO 25 MPH)...AND A
SYNOPTIC FEATURE TO FOCUS CONVERGENCE IS STILL LACKING. NO DEFINITE
UPPER LEVEL SUPPORT OVERNIGHT...SO COVERAGE AND INTENSITY MAY
DIMINISH AFTER 10/06Z. POCKETS OF HEAVY RAINFALL OVER THE PAST 2 TO
3 DAYS HAVE BEEN RANDOM AND VERY LIMITED...SO CONSIDERING ALL OF
THESE FACTORS...OPTED TO NOT ISSUE A FLOOD WATCH FOR NOW. I DID
HIGHLIGHTED LOCALLY HEAVY RAINS TONIGHT AND AGAIN ON SATURDAY.
OTHERWISE...STAYED QUITE CLOSE TO PREVIOUS GRIDS FOR SATURDAY
THROUGH SUNDAY...WITH SLIGHT CHANGES TO LOWER POPS A BIT FOR
SUNDAY. THE FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH SATURDAY...
BUT COULD LIFT NORTH OF THE REGION BY SATURDAY NIGHT OR SUNDAY.
MOS POPS AND MIN TEMPS CLOSELY FOLLOWED...BUT STAYED BELOW THE GFS
MOS FOR MAX TEMPS EACH DAY.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...UNSETTLED CONDITIONS
WILL PERSIST IN THIS PERIOD OF THE FORECAST AS SHOWERS AND
THUNDERSTORMS CONTINUE TO FORM IN THE MOIST AND UNSTABLE AIRMASS IN
THE WARM SECTOR OUT AHEAD OF A COOL FRONT WHICH EDGES VERY SLOWLY
INTO THE SOUTHERN APPALACHIAN REGION. KEPT LOW THROUGH MEDIUM
CHANCE POPS FOR THE PRECIPITATION EXCEPT ON TUESDAY WHEN A STRONGER
SHORT WAVE TROUGH RIDES OVER THE BOUNDARY ENHANCING THE POSSIBILITY
OF SHOWERS AND THUNDERSTORMS. GRADUALLY TAPERED POPS BACK WEDNESDAY
THROUGH FRIDAY AS THE SYNOPTIC BOUNDARY PUSHES JUST A LITTLE
FURTHER SOUTH OF THE REGION. SLIGHTLY BELOW NORMAL MAX TEMPS WERE
PREFERRED IN THIS SEEMINGLY NEVER ENDING ANOMALOUS PATTERN
FEATURING AN AMPLIFIED EASTERN U.S. UPPER TROUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 87 71 88 72 / 50 60 30 50 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 85 71 87 71 / 60 70 40 40 40
OAK RIDGE, TN 72 84 70 86 70 / 70 70 40 40 40
TRI CITIES AIRPORT, TN 68 82 66 84 66 / 60 80 40 40 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Aug 9, 1:11 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT FRI AUG 9 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
311 PM EDT FRI AUG 9 2013 /211 PM CDT FRI AUG 9 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FOR
THE REST OF THE AFTERNOON AND AT LEAST EARLY TONIGHT. GIVEN THE
VERY MOIST AND UNSTABLE AIRMASS OVER THE REGION...SOME OF THESE
STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH...AS WELL AS LOCALLY
HEAVY RAINS OF 1 INCH PER HOUR OR GREATER.
MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS IS POSSIBLE
OVERNIGHT. MINOR RISES ON CREEKS AND SMALL STREAMS COULD OCCUR
...SO STAY WEATHER ALERT IF YOU LIVE NEAR AREA CREEKS OR STREAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A WARM...MOIST AIR MASS WILL KEEP A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH THE WEEKEND AND INTO THE
UPCOMING WORK WEEK. LOCALLY HEAVY RAINS AND A FEW STRONG STORMS
WITH DAMAGING WINDS ARE POSSIBLE EACH DAY...ESPECIALLY SATURDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TG
Flash Flood, Bledsoe
- When
- August 9, 3:10 PM CST to 4:30 PM CST
- Where
- Bledsoe County, 9 mi NNE of Pikeville
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 35.720, -85.139
Six inches of water over the road at Highway 28 and Big Spring Gap Road.
Flash Flood, Bledsoe
- When
- August 9, 4:30 PM CST to 5:30 PM CST
- Where
- Bledsoe County, 7 mi N of Pikeville to 10 mi SW of Pikeville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 35.701, -85.200
Flooding reported on Hwy 28, Big Spring Gap Road, Beaver Hill, and Cove Hill Road, with road closures. Police officer reported the situation was bad.
Flash Flood, Bledsoe
- When
- August 9, 5:45 PM CST to 7:30 PM CST
- Where
- Bledsoe County, 2 mi E of Pikeville to 2 mi NE of Pikeville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.600, -85.164
Highway 28 remains closed due to flooding in two different locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467493, 467508, 467514.